Tornadoes · United States · Iowa · 2017
EF1 tornado, Bingham to Norwich, Iowa, June 28, 2017
From Bingham to Norwich, this EF1 tornado ran 2.1 miles across Page County on June 28, 2017, touching down at 4:21 PM CDT and reaching 75 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- June 28, 2017
- Touchdown
- 4:21 PM CDT (21:21 UTC)
- Lifted
- 4:28 PM CDT (21:28 UTC)
- On the ground
- 7 minutes
- Path length
- 2.1 miles (3.4 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- County
- Page County
- Touchdown point
- 40.752, -95.290
- Lift-off point
- 40.744, -95.251
- Record number
- 1706281521-01
The damage survey
43 damage points were recorded along this path by NWS OAX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 122 mph.
- Corn flattened to about 1/4 mile west of highway
- tree down 1/8 miles south
- trees down half mile east of road.
- trees down 1/2 mile east in creek
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
During the afternoon hours of the 28th supercell thunderstorms developed over southwest Iowa causing two confirmed tornadoes and reports of large hail. These storms formed in response to a slow-moving cold front that passed through the region during the afternoon and early evening hours.
A second weaker tornado from the same Supercell storm formed 4 miles east of Shenandoah and moved east southeast for a little over 2 miles. Most of the damage was limited to flattened corn and tree trunks being snapped by the tornado.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the tornado touched down at Jun 28, 1:28 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jun 28, 1:28 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 128 PM CDT Wed Jun 28 2017 .SHORT TERM...(Today through Friday) Issued at 351 AM CDT Wed Jun 28 2017 Today...increasing low level theta-E advection is progged to persist through this afternoon with moisture pooling along stalled boundary layer moisture convergence zone setting up from about central IA to western KS. RAP13 is showing mixing ratios increasing to 17g/kg...PWS 1.75" by late afternoon over the southern CWA. And coupled with daytime heating...instability parameters will quickly ramp up particularly along/south of I-80. Expect storms to fire initially over the southern portion of the IA CWA before expanding swwd over the rest of the southern CWA. The environment at that time will be quite capable of supporting supercells through early evening given Sfc-6km shear exceeding 60kt...effective bulk shear 40-45kt. As of now...besides large hail/damaging wind threat...definitely appears to be a risk for tornados particularly over the southern portion of the IA CWA where stout Sfc-1km helicity phases well with MLCAPE of 3000J/kg and low LCLs. Focus for convective activity the rest of the overnight hours will remain over the southern CWA. Thursday/Thursday night....NAM/GFS/ECM in agreement showing the stalled boundary slowly lifting across the CWA before washing out in the early evening before a cold front...associated with surface low pressure lifting into the upper Midwest...sweeps sewd into the central Plains. HiRes ARW/NMM both advertise convection firing along the boundary by mid afternoon from southeast SD to southwest Neb with activity eventually moving through the CWA during the late afternoon/early evening hours. Steep mid level lapse rates atop plentiful boundary layer moisture would suggest hail producing storms are probable early on before convection organizes into linear mode and migrates southward. Friday/Friday night...dry conditions as relatively stable airmass filters in from the north. .LONG TERM...(Friday night through Tuesday) Issued at 351 AM CDT Wed Jun 28 2017 Precip chances continue through the majority of the extended period...particularly Sunday through Monday night in association with a Pacific NW disturbance moving into the central Plains. Otherwise...near normal max temps expected Sunday through Tuesday with above normal highs coming on Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 121 PM CDT Wed Jun 28 2017 VFR ceilings and visibilities are forecast at KOFK, KOMA, and KLNK. Surface cold front extending from western MN to south central Nebraska at 17Z will move southeast during the forecast period. Thunderstorms are forecast after 21Z along and south of the front. VCTS was added to the KOMA and KLNK TAFS after 23Z. Winds will shift after cold front passage to the northwest. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...DEE LONG TERM...DEE AVIATION...Smith
Hazardous weather outlook, Jun 28, 12:01 PM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 1201 PM CDT Wed Jun 28 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-290715- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 1201 PM CDT Wed Jun 28 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT Severe thunderstorms with the primary hazards large hail and damaging winds are possible later this afternoon and evening generally south of Interstate 80. An isolated tornado is also possible. Strong instability will allow storms to quickly intensify and expand in areal coverage through the evening hours. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Additional chances for severe thunderstorms will come Thursday afternoon and evening along a front meandering across the outlook area. Large hail and damaging winds will again be the main threat with storms. Thunderstorm chances continue Sunday through Monday night in association with upper level weather system moving across the region. .SPOTTER INFORMATION STATEMENT... Storm spotter activation may be needed this evening. Smith
In the hours before
Local storm report, Jun 28, 10:37 AM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1037 AM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 AM HEAVY RAIN 7 NNE NEBRASKA CITY 40.77N 95.81W
06/28/2017 M3.38 INCH FREMONT IA PUBLIC
STORM TOTAL
&&
KGROSSLocal storm report, Jun 28, 3:46 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
346 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM TORNADO 3 W SHENANDOAH 40.76N 95.43W
06/28/2017 FREMONT IA TRAINED SPOTTER
SPOTTER OBSERVED TORNADO DESCEND TO GROUND
&&
SFORTINLocal storm report, Jun 28, 4:01 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
401 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM TORNADO ENE SIDNEY 40.75N 95.64W
06/28/2017 FREMONT IA TRAINED SPOTTER
&&
SFORTINThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 12:00Z
9.4 hours before the tornado, 112 km from the path. June 28, 2017.
- Mixed-layer CAPE
- 742 J/kg
- Mixed-layer CIN
- -297 J/kg
- Surface CAPE
- 61 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 721 m²/s²
- 0-3 km storm-relative helicity
- 852 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
- 0-3 km lapse rate
- 3.8 K/km
Omaha, NE (KOAX), 00:00Z
2.6 hours after it, 112 km from the path. June 29, 2017.
- Mixed-layer CAPE
- 701 J/kg
- Mixed-layer CIN
- -96 J/kg
- Surface CAPE
- 2005 J/kg
- Mixed-layer LCL
- 2135 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
- 0-3 km lapse rate
- 7.6 K/km
The surface observations
Shenandoah (SDA), 12 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Omaha radar (KOAX), 112 km away, was scanning. The volume nearest the touchdown began at 21:23 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2017 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of June 28, 2017
25 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 28 | 3:46 PM CDT | EF2 | Fremont, IA | 3.7 | 135 | |||
| June 28 | 3:57 PM CDT | EF0 | Adair, IA | 14.9 | 100 | $5,000 | ||
| June 28 | 4:21 PM CDT | EF1 | Adams, IA | 3.8 | 100 | $10,000 | ||
| June 28 | 4:25 PM CDT | EF1 | Pierce, WI | 11.3 | 700 | |||
| June 28 | 4:43 PM CDT | EF0 | Adams, IA | 1.9 | 30 | $1,000 | ||
| June 28 | 4:45 PM CDT | EF1 | Adair, IA | 7.6 | 100 | $20,000 | ||
| June 28 | 4:49 PM CDT | EF1 | Burnett, WI | 2.2 | 180 | |||
| June 28 | 5:05 PM CDT | EF2 | Taylor, IA | 7.0 | 1,000 | $75,000 | ||
| June 28 | 5:54 PM CDT | EF1 | Warren, IA | 17.8 | 500 | $85,000 | ||
| June 28 | 6:18 PM CDT | EF0 | Warren, IA | 0.5 | 25 | |||
| June 28 | 6:22 PM CDT | EF0 | Olmsted, MN | 0.0 | 25 | |||
| June 28 | 6:38 PM CDT | EF2 | Linn, IA | 11.7 | 200 | 1 | ||
| June 28 | 6:42 PM CDT | EF0 | Olmsted, MN | 0.4 | 25 | $5,000 | ||
| June 28 | 6:48 PM CDT | EF1 | Gentry, MO | 16.4 | 75 | |||
| June 28 | 6:55 PM CDT | EF1 | Green, WI | 2.2 | 300 | $325,000 | ||
| June 28 | 6:55 PM CDT | EF1 | Green, WI | 0.6 | 150 | $145,000 | ||
| June 28 | 7:07 PM CDT | EF0 | Olmsted, MN | 0.5 | 25 | $3,000 | ||
| June 28 | 7:14 PM CDT | EF2 | Jones, IA | 2.5 | 30 | |||
| June 28 | 7:26 PM CDT | EF0 | Benton, IA | 0.0 | 10 | |||
| June 28 | 7:38 PM CDT | EF0 | Rock, WI | 0.8 | 100 | $60,000 | ||
| June 28 | 7:56 PM CDT | EF1 | Jones, IA | 2.0 | 15 | |||
| June 28 | 8:14 PM CDT | EF1 | Boone, IL | 5.9 | 200 | |||
| June 28 | 8:23 PM CDT | EF1 | Winnebago, IL | 1.6 | 100 | |||
| June 28 | 8:31 PM CDT | EF0 | Nodaway, MO | 1.3 | 25 | |||
| June 28 | 8:50 PM CDT | EF0 | Gentry, MO | 1.4 | 25 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.